Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Taking laser ipl treatment for acne scarring. Face become red. What should I do?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
Hello, so it's been 3 and a half weeks since my last laser ipl treatment for my acne scarring, and my scaring has faded somewhat, but now my face is very red and it's not nice to look at. I have red marks and pigmentation ad redness. Not nice. I have appointment in 3 days for another ipl treatment, should I be getting another treatment? Or? What should I do? I also did break out really bad the past 3 weeks but it's calmed down, also I'm breaking out in pimples on my chest and thighs? What does this mean? And what should I do about that problem?
Posted Sat, 2 Nov 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 1 hour later
Brief Answer:
Please read a detailed answer below

Detailed Answer:
Thanks for writing to us.
Development of erythema post laser session is a normal phenomenon but it should settle in a week or two. Too much sun exposure and overzealous use of scar or pigmentation reducing creams can potentiate the redness/erythema. Sometimes a long standing erythema may develop into hyperpigmentation.

Normally we advise laser sessions for scars at one month to six weeks interval and expect that any redness due to previous session should subside by then.
Right now, I would advise that you stop all other medications that you are using over face. Just use a good sunscreen in morning or when out in sun. Also apply calamine lotion and a mild steroid cream like hydrocortisone cream two times in a day. This should help in reducing redness. If it reduces significantly go ahead with your laser session. If the redness remains the same, please consult your dermatologist who advised you lasers for further follow up and management as sometimes oral steroids need to be prescribed to reduce redness.

Lasers are effective in reducing scars and marks, so do not have any second thoughts about its efficacy but yes one should not develop side effects.

As you are 19 and your skin is acne prone, so you are getting active acne lesions. Just apply clindamycin and adapalene gel over acne lesions. If getting too many lesions a course of oral antibiotic like doxycycline or lymecycline or azithromycin might help.

I would be help to help you further if you could upload an image of laser treated area.

HOpe this helped.
Take care
Above answer was peer-reviewed by
Follow-up: Taking laser ipl treatment for acne scarring. Face become red. What should I do? 7 hours later
Hello, thanks for your answer! My face is actually looking good today, not very red, still red marks and some pigmentation, I don't like to put sunscreen and creams on my face because I find they make me break out.. And also about my body pimples, can I use a cleanser from drug store or should I just get a prescription for that?

I will send pictures later on today on my face.
Answered by Dr. Kalpana Pathak 17 hours later
Brief Answer:
Sunscreen use is mandatory

Detailed Answer:
Thanks for writing back.
Lasers, chemical peels or any skin procedure makes skin sensitive to sun. Hence sun protection and use of sunscreen is mandatory even if staying indoors. Sun rays contain ultraviolet rays which can harm skin and after any skin procedure esp lasers, chances of developing redness or its persistence increases if a sunscreen is not used. Infact sunscreens should be used by all and in all weather conditions.
If your skin is oily just use water based sunscreens. You may take a prescription of the same from your doctor or may buy a neutrogena, clinique or cetaphil sunscreen.

Good that the redness is decreasing. However prior to laser get your skin analysed by the doctor who would supervise laser session.

For acne you may use any benzoyl peroxide or salicylic acid soap. These are easily available. No prescription is required.
Hope this answered your query.
Take care
Above answer was peer-reviewed by
Follow-up: Taking laser ipl treatment for acne scarring. Face become red. What should I do? 18 hours later
Hello ,thanks for your answer!

When ever I have a shower in the morning my face isn't red, but then when night time comes after I shower again, my face will be red for the rest of the night, don't know why this happens, I have some pictures of my face so you can see how its doing, my next appointment got moved till next Friday as well.
Also I broke out a little tonight on my face, few pimples.

And iv been out of the sun as much as possible as well.

Also the pictures I sent, the lighting will be different from my face so my face in the pictures is much red and my scars are red.
Answered by Dr. Kalpana Pathak 24 hours later
Brief Answer:
Please read a detailed answer below

Detailed Answer:
Thanks for writing to us.
I have seen the images attached. Your face is slightly red. Infact red enough to avoid laser till redness settles completely.
As I said earlier, please use sunscreen in morning even if you stay indoors and apply steroid cream for few days. Over your break outs, you can apply clindamycin twice daily. This should resolve it.

Also from the pictures, your scars are evident. IPL works for very superficial acne scars. In your case, personally I feel fractional lasers or dermarollers would be a better choice.

Hope this helped.
Take care
Above answer was peer-reviewed by
Follow-up: Taking laser ipl treatment for acne scarring. Face become red. What should I do? 27 minutes later
What woul you recommend the best sunscreen for my type of skin? My skin is also sensitive to breakouts so,

Also a steroid cream? Where do I get that?

And for laser ipl non ablative my derm said I should do instead of ablative because I am in school and cant be missing any days, also I don't think they offer dermarollers as well. But what I'm getting done now is fractional non ablative ipl laser. Also my face is much reder today I think cuz i was in the car for 3 hours and it was XXXXXXX out, so my face is red tonight.
Like I would pay $1000 if I could get my face to normal in 1 month but that won't happen..
Answered by Dr. Kalpana Pathak 48 hours later
Brief Answer:
Use hydrocortisone cream and water based sunscreen

Detailed Answer:
Thanks for writing to us.
Post laser session use of sunscreen is mandatory. As your skin is oily, use a water based or gel based sunscreen. I am not aware of the brands available at your place. But you may use a Clinique or neutrogena sunscreen. These are international brands and available easily. Sunscreen should be used atleast half an hour prior to stepping out. In between 10 am to 4 pm protection from sun is required.
To settle redness over face, use hydrocortisone cream like Efficort. Use calamine lotion too. Both of these would reduce redness.

It is advised that you should discuss this issue of persistent redness with your doctor too.
Hope this helped.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor